Is Taking Too Much Cough Medicine Dangerous?

A young adult was brought to a hospital emergency room by his friends. It was Halloween and he was dressed as a zombie, but he seemed to be truly unaware of his surroundings. He was sweating, shaking and was confused.

Upon examination, the young adult had a relatively fast heartbeat, had high blood pressure and his breathing seemed shallow and labored. When the doctor raised one of the patient’s arms, the other rose in synchrony. They gave him something to bring his blood pressure down and a muscle relaxer, which seemed to help relax him.

The attending nurse suggested to the attending physician that the man was on drugs, such as meth and recommended the standard treatment for a drug overdose. Fortunately, the doctor wanted to be sure before he took action, so he ordered bloodwork, but the bloodwork results came back negative. The doctor and nurse were bewildered and not sure how to treat the young man.

By this time, the man had become completely unresponsive.

One of the man’s friends told the doctor that she was about to make out with the man when he began coughing, so she stopped because she didn’t want to catch anything. That gave the doctor a clue which turned out to be right.

As part of his zombie costume, the man had broken his glasses the day before and according to his friends. Without his glasses, he had very poor vision and due to him having a cold, ended up taking a large overdose of cough medicine.

Many cough medicines contain a compound called dextromethorphan. Overdosing on dextromethorphan can cause dizziness, nausea, vomiting, fast heart rate, high blood pressure, confusion and disassociation with one’s surroundings. Additionally, it can also cause, as was the case for this young man, a condition known as priapism (an erection that won’t go down).

Priapism, if left untreated for too long, can lead to permanent damage to man’s penis from a lack of oxygen (this can even happen to a woman’s clitoris which can also get an erection). In the case of the man in the ER bed, the doctor had to do something to try to undo the man’s erection. His first course was to insert a needle and withdraw 10cc of blood, but that didn’t work. The doctor had already given the man medication for the overdose and to help bring his heart rate down to safer limits, but the only other option left for the doctor was to inject a medication that constricts blood vessels, into the erect penis. The danger of that drug is that it could cause the blood pressure to spike, which they had just used drugs to bring it down.

Luckily, the vasoconstricting drug worked and the man’s penis was saved.

Eventually, the man regained consciousness and seemed to have no ill effects from his cough medicine overdose.

Taking too much cough medicine can be very dangerous and in some cases of severe overdose, can leave someone in a coma. If you or anyone you know ever takes too much cough medicine and experience nausea, dizziness, vomiting, unsteadiness, change in vision, difficulty breathing, rapid heart rate, hallucinations or seizures, seek medical help as soon as possible.

Like so many things sold over the counter, cough medicine can be very dangerous when abused.

 

Leave a Reply

Your email address will not be published. Required fields are marked *

Copyright Listabilities, LLC 2018, all rights reserved